Wyoming, 2017

High Wind in Wyoming, March 14, 2017

March 14, 2017 · NWS CYS · 3 events in 1 county or zone

A brief period of high winds impacted Interstate 80 between Rawlins and Laramie.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds impacted Interstate 80 between Rawlins and Laramie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 8:24 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 13, 8:24 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
924 PM MDT Mon Mar 13 2017

.UPDATE...
Issued at 924 PM MDT Mon Mar 13 2017

Issued a High Wind Warning for the Arlington, Elk Mountain areas
of SE Wyoming. Already getting winds periodically sustained near
40 mph with gusts at Strouss Hill section of I-80 near 60 mph over
the past hour at times. Arlington has seen gusts around 52 mph
with periods sustained near 40 mph...and models have winds coming
up tonight as we see 700 mb winds across that area increase to
near 55 kts. NAM has the Craig to Casper gradient increasing 06Z-
09Z then tapering back after 12Z. Looking at the GFS, it would
suggest the strongest winds will be in the 09Z-15Z timeframe.

UPDATE Issued at 539 PM MDT Mon Mar 13 2017

Still getting wind gusts to near 50 mph at Arlington, with
sustained at gusts remaining just a few notches below High Wind
Warning Criteria. Trend last couple of hours has been down with
gusts, but still thinking potential for an uptick on speeds in the
wind prone areas bewteen Laramie and Rawlins, and between Cheyenne
and Wheatland will be there late tonight.  Will continue with
Special Weather Statements as long as gusts continue to hit near
50 mph up there, and will continue to monitor for potential
upgrading to High Wind Warning should inversion tonight not stave
off surge of higher winds as discussed by dayshift short term
forecaster.

&&

.SHORT TERM...(Tonight - Wednesday)
Issued at 230 PM MDT Mon Mar 13 2017

The Arlington area remains windy this afternoon with wind gusts in
the 50-55 MPH range with occasional gusts around 58 MPH. Sustained
winds have been sporadic enough to be able to cover w/ an SPS, but
will still need to monitor this afternoon. CAG-CPR gradients hover
around 50 meters through the evening/overnight, so expecting winds
to remain gusty through Tuesday morning. Flow aloft strengthens to
50-60 knots at 700 mb over the wind corridors by 12z Tue. Limiting
factor for warning-criteria gust potential will be the presence of
a strong near-surface inversion indicated by model x-sections. Any
mountain waves could produce a gust to 60 MPH, but no solid signal
to warrant headline issuance at this time. Wind threats are likely
to diminish by late Tue morning with weakening gradients. A warmer
day for Tuesday as upper-level ridging builds into the region, and
H7 temps climb into the 0C to +2C range. There is potential for 60
degree readings over the high plains, but high clouds may still be
rather thick with the upper jet to the northeast. That being said,
the current forecast may be a bit optimistic but overall expect to
see a warmer column. A weak front may contribute to isolated rain/
snow shower activity over our northeast zones Tuesday evening into
Wednesday, but no impacts expected from this. Warming trend should
continue into Wednesday afternoon as the ridge axis moves overhead
and large scale subsidence promotes more sunshine.

.LONG TERM...(Wednesday Night - Monday)
Issued at 230 PM MDT Mon  Mar 13 2017

Quite mild conditions expected across the CWA this period
especially during the weekend with dry weather for the most part
as well. There will be one upper shortwave pass across late
Thursday that will bring a few rain and snow showers as well as a
minor push of cooler air. An upper ridge will amplify over the
region late Friday through Saturday resulting in the warm
temperatures with highs well into the 70s east of the mtns both
Saturday and Sunday. Upper flow backs slowly Sunday and Monday as
the upper ridge axis shifts east of the area with weak impulses
and some increase in moisture possibly returning some pcpn to the
CWA then.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 539 PM MDT Mon Mar 13 2017

Mainly a wind forecast for the next 24 hours, with less wind
expected at the lower elevations east of I-25 tonight and a bit
more to the west, although not nearly as strong as what we saw the
previous few days. Overall ceilings and visibilities expected to
remain VFR through tomorrow with some passing mid-level clouds.

&&

.FIRE WEATHER...
Issued at 440 AM MDT Mon Mar 13 2017

Fire weather concerns will remain low today and Tuesday with
relative humidity values of 20 percent or higher. Westerly winds
will remain elevated in the wind prone areas of southeast Wyoming.
Humidity values may fall into the upper teens on Wednesday and
Thursday across the southern WY/NE plains near the Colorado
border, but wind gusts here look to remain below 25 mph at this
time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MDT Tuesday for WYZ110.

NE...None.
&&

UPDATE...JG
SHORT TERM...CLH
LONG TERM...RE
AVIATION...JG
FIRE WEATHER...RJM
Hazardous weather outlook, Mar 13, 3:35 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MDT Mon Mar 13 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-141045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
435 AM MDT Mon Mar 13 2017

This hazardous weather outlook is for Southeast Wyoming and the
Western Nebraska Panhandle.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 13, 7:36 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
836 PM MDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/13/2017  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            36 MPH SUSTAINED

0826 PM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/13/2017  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            34 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Mar 13, 8:41 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 PM MDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
03/13/2017  M51 MPH          CARBON             WY   DEPT OF HIGHWAYS

            41 MPH SUSTAINED

0921 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
03/13/2017  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            39 MPH SUSTAINED

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 14, 1:15 AM MST to 2:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 14/0220 MST.

High Wind, North Snowy Range Foothills

When
March 14, 6:55 AM MST to 7:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
March 14, 7:40 AM MST to 7:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689525, 689524, 689526.